... Vetereans Administration had me up to 150mg of morphine daily by the time I had 2 back to back reconstructive surgeries on my lumbar spine, followed 3 months later by jaw surgery. Obviously not much less than anesthesia works on pain. Each month when I taper off by 30mg, I become worse than sick. I'm at 90mg a day now, and I can hardly stand the way I feel, plus I still have the pain from jaw surgery 6 days ago. I don't have alot of options as I am cared for medically by the VA. Any ideas?
I am in a similar situation. I had 1 back surgery. I have been on Opana ER prior to the surgery, and again after the surgery. I went to tx, got off the Opana ER and got back on bc of pain. I am now tapering off. It sucks. It is a very long process for me. I have had to settle in and start to take this very slow--at the pace my body dictates! It is far from fun. The question is are you decreasing your amount at home, or is your doctor giving you that much less each month. If your doctor is, I would call him and tell him you need to go more slowly! You are obviously in quiet severe withdrawals. A lot of people take clonidine to help with withdrawals. I pray your VA doctor will show some compassion and speak with you about this. When you are feeling poorly it is hard to advocate for yourself, but you have to. You deserve it. I know when I am in withdrawal everything feels monumental to do. I pray he is receptive to you. Big hug. Marie
Since you just had the jaw surgery, I wouldn't be too anxious to decrease quite yet. Otherwise, you may find that if you reduce more slowly you will have less withdrawal. I don't know what form of morphine you have, whether immediate release or extended release nor what strength, but reducing a full 30mgs at a time is a hefty drop. If you could drop only by 10mgs at a time even every couple of weeks, you'll do better.
You may be eligible for a implanted morphine pump, just an FYI if you did not know of this option that is available to you. You may also want to discuss with the VA about the medication called Neurontin, it specifically targets nerve ending shafts for pain, jaw pain generally is from a nerve ending (aka: synaptic nerve, mylelon sheath), tapering off the morphine will make you sick due to the bodies response to pain from your brain--- hence forth, your brain is used to a certain amount of medication, morphine, and your brain knows its not getting the required amount when you taper yourself off the morphine, so your brain responds by saying" hey it hurts, I'm going to make you sick, and you respond by feeding the brain the fix it is used to having, the morphine. It's like a catch 22 cycle, you get sick because of the craving created from the morphine, it is like being an addict, the brain talks to the body, the pain sends the action to the brain, brain responds by 1.
making you sick (withdrawal), 2. knows its missing something to make you feel better (the craving) and 3. does respond when you fill the need(the morphine) the fix.
Understanding the cycle you now have to deal with makes it easier to understand the why's of what and how morphine fools the brain and the body, which makes your body/brain know when its missing a key pain receptor medication, thats the craving from the brain. Morphine build up, called a tolerance to the medication, actually will cause the brain to need more and more to kill the pain, eventually it can't get enough and enough is never enough (higher dosage to stop the original pain tolerance level you started out with will no longer be capable of touching the pain, makes it worse). I sincerely hope you exercise the options above, and that one or both will be available to you, if all else fails, and the VA says no, try to get state health insurance help such as Medicaide/Medicare, they do cover both options.
- Morphine Information for Consumers
- Morphine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Morphine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 9 Jan 2010 • 1 answer
Posted 11 Dec 2011 • 7 answers
Posted 8 Jun 2012 • 10 answers
I see lots of people on morphine due to surgery or medical conditions but is there anyone who is on?
Posted 25 May 2013 • 2 answers
Posted 30 Aug 2013 • 1 answer